Thunderstorm Wind, White
- When
- June 21, 2:38 PM CST
- Where
- White County, Norris City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.980, -88.320
A wind gust to 60 mph was estimated by a trained spotter.
Numerous thunderstorms moved across southern Illinois in a very moist and moderately unstable air mass. The storms attained some organization as a result of deep-layer shear values around 40 knots, coupled with enhanced ascent ahead of a mesoscale vorticity center moving northeastward from southern Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Numerous thunderstorms moved across southern Illinois in a very moist and moderately unstable air mass. The storms attained some organization as a result of deep-layer shear values around 40 knots, coupled with enhanced ascent ahead of a mesoscale vorticity center moving northeastward from southern Missouri. A cold front moving across Missouri further aided storm development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 21, 2:04 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 304 PM CDT TUE JUN 21 2011 .DISCUSSION... MAIN CONCERN IN THE SHORT TERM IS CONVECTIVE POTENTIAL ASSOCIATED WITH THE COLD FRONT. WATER VAPOR LOOPS SHOW IMPRESSIVE SUBTROPICAL MOISTURE PLUME STREAMING NORTHWARD THROUGH THE MISSISSIPPI VALLEY AHEAD OF AN IMPRESSIVE CYCLONE OVER THE UPPER MISSOURI VALLEY. PLENTY OF CONVECTION WAS BLOSSOMING WITHIN THE MOISTURE PLUME...AIDED BY SEASONABLY STRONG DAYTIME HEATING. IN THE SHORT TERM...EXPECT SEVERE WEATHER POTENTIAL TO PERSIST THROUGH THE EVENING UNTIL THE ATMOSPHERE BECOMES RAKED OVER AND NOCTURNAL COOLING TAKES PLACE. COULD NOT RULE OUT ISOLATED SEVERE OVERNIGHT SINCE THERE WILL BE ENOUGH LOW LEVEL INFLOW /AROUND 30 KNOTS AT 850 MB/ TO RECHARGE THE ATMOSPHERE. LOCALLY HEAVY RAIN WILL OCCUR WITH PRECIPITABLE WATER VALUES 1.5 TO 2 INCHES. THE SURFACE FRONT WILL BECOME POORLY DEFINED AS IT CROSSES THE FORECAST AREA WEDNESDAY. SOME CONVECTION MAY REFIRE ALONG AND AHEAD OF A SUBTLE WIND SHIFT AS DAYTIME HEATING INCREASES. DUE TO MEAGER LOW LEVEL CONVERGENCE AND INCREASING DRY AIR ADVECTION JUST OFF THE SURFACE...CONVECTIVE COVERAGE WILL BE LOWER THAN TODAY. THIS IS REFLECTED VERY WELL IN MOS GUIDANCE POPS. HOWEVER...STRONGER MID LEVEL WIND FIELDS WILL BE FAVORABLE FOR ORGANIZED UPDRAFTS AND ISOLATED SEVERE CONVECTION ONCE STORMS BEGIN TO FIRE. IN THE WAKE OF THE WEAK FRONT...MODEST COOLING AND DRYING WILL OCCUR...WITH 850 MB TEMPS FALLING INTO THE MID TEENS. THE PATTERN WILL REMAIN QUITE ACTIVE...HOWEVER. THE FRONT WILL BEGIN A SLIGHT NORTHWARD RETURN THURSDAY NIGHT AND FRIDAY. CONVECTION WILL SPREAD BACK NORTHWARD INTO THE REGION. THROUGH THE WEEKEND...A WEAK BOUNDARY WILL BECOME QUASI STATIONARY OVER THE LOWER OHIO VALLEY AND SOUTHEAST MISSOURI. THE 12Z GEFS MEAN SURFACE PRESSURE PATTERN IS FAVORED. IMPULSES EMBEDDED IN A MODERATELY STRONG WEST NORTHWEST MID LEVEL FLOW WILL KICK OFF SHOWERS AND STORMS IN THE VICINITY OF THE BOUNDARY. TWEAKED POPS UPWARD SLIGHTLY THROUGH THE WEEKEND. EARLY NEXT WEEK...A STRONG MID LEVEL RIDGE WILL BUILD SLIGHTLY EASTWARD FROM THE PLAINS. THIS WILL RESULT IN A SLIGHT WARMING AND DRYING TREND...BUT THIS IS FAR ENOUGH OUT IN THE FUTURE THAT CONFIDENCE IN THE MOVEMENT OF THE RIDGE IS LOW. AS FOR TEMPS...THE GFS MOS GUIDANCE APPEARS CONSISTENTLY TOO WARM...ESPECIALLY WITH DAYTIME HIGHS. THIS HAS BEEN THE CASE THE PAST COUPLE DAYS. && .AVIATION... TAFS WILL INCLUDE THUNDER AT THE SITES AS DICTATED BY RADAR AND SATELLITE TRENDS. EXPECTING MAINLY LOW END VFR SCT-BKN...AT TIMES LOWERING INTO THE MVFR CATEGORY. SOUTH/SOUTHWEST WINDS IN THE 5-15KT RANGE EXPECTED THROUGH MIDDAY WEDNESDAY. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && PUBLIC...MY AVIATION...CN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 404 AM CDT TUE JUN 21 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-221000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 404 AM CDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT STORMS TODAY AND TONIGHT WILL INCLUDE A SLIGHT RISK OF SEVERE WEATHER. REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST FLOOD INFORMATION. SOUTH TO SOUTHWEST WINDS MAY INCLUDE SOME GUSTINESS IN THE 20S MPH TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE OF THUNDERSTORMS CONTINUES FOR MUCH OF THE PERIOD. THIS INCLUDES A SLIGHT RISK OF SEVERE STORMS WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS REQUESTED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HEAVY RAIN HICKORY 36.82N 88.65W
06/21/2011 M0.60 INCH GRAVES KY TRAINED SPOTTER
RAINFALL RECORDED WITHIN 20 MINUTES. DANGEROUS LIGHTNING
AND TORRENTIAL RAINS WITH VISIBILITY NEAR ZERO.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
306 PM CDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HEAVY RAIN HICKORY 36.82N 88.65W
06/21/2011 M1.84 INCH GRAVES KY TRAINED SPOTTER
MEASURED IN 30 MINUTES.
&&
SMITTYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 313 PM CDT TUE JUN 21 2011 ILZ090-091-KYZ007-008-010-011-013-015-212100- POPE IL-HARDIN IL-LIVINGSTON KY-LYON KY-MARSHALL KY-WEBSTER KY- CALDWELL KY-CRITTENDEN KY- 313 PM CDT TUE JUN 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR HARDIN AND SOUTHEASTERN POPE COUNTIES IN SOUTHERN ILLINOIS...AND SOUTHWESTERN WEBSTER COUNTY IN NORTHWEST KENTUCKY...AND CRITTENDEN...NORTHWESTERN CALDWELL... NORTHERN MARSHALL...NORTHWESTERN LYON AND LIVINGSTON COUNTIES IN WESTERN KENTUCKY UNTIL 400 PM CDT... AT 309 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM WITH VERY STRONG WINDS AROUND 50 MPH. THIS STORM WAS LOCATED NEAR SMITHLAND...MOVING NORTHEAST AT 35 MPH. THIS STORM PRODUCED WIND GUSTS TO NEAR 50 AS IT MOVED THROUGH PADUCAH AND CALVERT CITY. LOCATIONS THAT MAY BE IMPACTED INCLUDE DYCUSBURG...BURNA...SALEM... JOY...FREDONIA...CARRSVILLE...ROSICLARE...MARION...ELIZABETHTOWN... GROSS AND CAVE-IN-ROCK. THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS. PS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
335 PM CDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM TSTM WND DMG 2 E SMITHLAND 37.14N 88.37W
06/21/2011 LIVINGSTON KY EMERGENCY MNGR
TREES DOWN ON RIVER ROAD NEAR HIGHWAY 60. ROAD IS
BLOCKED.
&&
PSThe Evansville,IN radar (KVWX), 61 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
3 thunderstorm wind, 1 heavy rain, 1 flash flood, 1 hail, 1 funnel cloud. Local standard time, as filed.
A wind gust to 60 mph was estimated by a trained spotter.
A trained spotter measured a wind gust to 61 mph.
A microburst with peak winds around 90 mph caused major damage in Sesser. At least 100 homes were damaged in the small community, mostly by falling trees. The storm snapped or uprooted hundreds of trees, including about 100 in Sesser. At least eight utility poles were broken by fallen trees. A building under construction in Sesser was levelled. Some homes and businesses in and near Sesser lost shingles. Due to power outages and debris on roads, a curfew was issued for Sesser. All of the damage was in the northern part of town. An 18-foot camper at Wayne Fitzgerrell campground on Rend Lake was overturned, injuring one person. In Sesser, a man removing a tree from a roof was injured during the cleanup (indirect injury). The path length of the microburst was about five miles. The path width was a couple of miles.
Four to five inches of water was running across Highway 13.
Heavy rain and street flooding was reported.
Trained spotters reported rotating funnel clouds in the area near West Frankfort and Benton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314579, 314580, 314583, 314586, 315059, 314578, 314577.